What should I do about my constant heartburn?
I'm a 30 year old male with constant heartburn. No matter what I eat I pay for it later. The heartburn is the worst at night when I am laying to go to bed. I've used over the counter medication, but it doesn't seem to be helping. I'm 5'9 and about 160 lbs, so I don't think that I'm overweight. Should I just go to my regular doctor or see a specialist?
Heartburn is caused by gastroesophageal reflux disease (GERD), a condition in which the acid produced in the stomach refluxes up through a relaxed lower esophageal sphincter and irritates the lining of the esophagus. Certain lifestyle modifications can help curb symptoms, such as avoiding late night meals and alcohol, and sleeping with the head of the bed slightly elevated (or using more than one pillow). Many patients with GERD complain of symptoms that are worst at night or upon waking up in the morning, and this is because laying flat makes it easier for the stomach acid to move up into the esophagus. Over-the-counter medications can help if lifestyle modifications do not do the trick. Proton pump inhibitors are very commonly prescribed medications that work by reducing the amount of acid produced in the stomach. Prilosec OTC is one such medication. They are very potent drugs to which patients often have a great response; it is important to take a dose about 30 minutes prior to breakfast, on an empty stomach, for the maximal effect to be achieved. If all of these measures have been tried and failed, then you should talk to your primary care physician about further work-up and treatment.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.